Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 77, NWS Topeka, KS

July 23, 2007Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 23, 2007, 7:02 AM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 7:02 AM CDT (12:02 UTC)
Expired
Jul 23, 2007, 10:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 5 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:03 AM CDTHEAVY RAIN 12 Wnw Alma, KSONE INCH MEASURED IN ONE HOUR...STANDING WATER IN YARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 231203
FFWTOP
KSC197-231500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
702 AM CDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN AND CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 AM CDT

* AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF STRONG THUNDERSTORM MOVING SOUTH 
ACROSS WESTERN AND CENTRAL PORTIONS OF THE COUNTY.  RADAR ESTIMATES
OF 2 TO 3 INCHES OF RAINFALL ACROSS THIS AREA WITH LOCALLY HIGHER 
AMOUNTS POSSIBLE.

* SOME AREAS AFFECTED INCLUDE VOLLAND...THE ALMA VICINITY AND THE 
OPEN AREAS OF WESTERN AND CENTRAL WABAUNSEE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3887 9649 3887 9635 3874 9635 3874 9610
      3904 9617 3904 9648

$$
2 follow-up statements
000 
WGUS73 KTOP 231328
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT MON JUL 23 2007

KSC197-231500-
WABAUNSEE-
827 AM CDT MON JUL 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WABAUNSEE COUNTY...

AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. ONE INCH PER HOUR RAINFALL RATES OR GREATER ARE LIKELY 
WITH THESE THUNDERSTORMS. 

LOCATIONS IMPACTED INCLUDE...
VOLLAND...PAXICO...MCFARLAND...MAPLE HILL AND ALMA

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3887 9649 3887 9635 3874 9635 3874 9610
      3910 9601 3918 9612 3915 9634

$$

BLAIR
000 
WGUS73 KTOP 231457
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CDT MON JUL 23 2007

KSC197-231506-
WABAUNSEE-
956 AM CDT MON JUL 23 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR WABAUNSEE
COUNTY...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. LIGHT TO MODERATE RAIN WILL BE POSSIBLE THROUGH 
THE REMAINDER OF THE MORNING HOURS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342.

LAT...LON 3887 9649 3887 9635 3874 9635 3874 9610
      3910 9601 3918 9612 3915 9634

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:53 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 3:53 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT MON JUL 23 2007

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER
AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE ROCKY MOUNTAINS AND
HIGH PLAINS...EXTENDING NORTHEAST INTO THE UPPER MIDWEST. A CLOSED
UPPER LOW WAS LOCATED ACROSS THE MID ATLANTIC STATES...SOUTHWARD
INTO THE SOUTHEASTERN US. A BROAD UPPER TROUGH WAS LOCATED JUST OFF
THE PACIFIC NORTHWEST COAST LINE. MINOR UPPER TROUGHS WERE ROUNDING
THE RIDGE AXIS EARLY THIS MORNING. ONE MINOR UPPER TROUGH WAS MOVING
SOUTHWEST INTO NORTHEAST IA...WHILE A SECOND WAS MOVING NORTHEAST
ACROSS EASTERN MT.

THE SURFACE AND 850MB PATTERN SHOWED A RIDGE OF HIGH PRESSURE
EXTENDING FROM THE EASTERN GREAT LAKES AND NEW ENGLAND SOUTHWEST
INTO EXTREME EASTERN TX. WEST OF THE LOW-LEVEL RIDGE AXIS DEEP GULF
MOISTURE EXTENDED FROM SOUTH CENTRAL TX NORTHWARD THROUGH
KS...NE...EASTERN SD AND WESTERN MN.

AT 07Z...AN MCS ACROSS EAST CENTRAL IA HAS BEEN WEAKENING DURING THE
PAST COUPLE HOURS AND CLOUD TOPS ARE COOLING FARTHER NORTH ACROSS
NORTH CENTRAL IA. IM NOT REALLY TOO CONFIDENT ON HOW FAR SOUTHWEST
THE MCS WILL MAKE IT INTO THE CWA. THOUGH THE REMNANTS OF THE MCS
MAY REACH THE NORTHEAST COUNTIES AFTER SUNRISE. I CANNOT RULE OUT
THAT THE MCS MAY RE-INTENSIFIES DURING THE MID AND LATE MORNING
HOURS AS IT REACHES DEEPER MOISTURE ACROSS EASTERN KS. I KEPT CHANCE
POPS IN DURING THE MORNING HOURS ACROSS THE CWA WITH THE BEST CHANCE
OF RAIN ACROSS THE NORTHEAST COUNTIES.

TODAY AND TONIGHT...BOTH GFS AND NAM SHOW THE LOW AMPLITUDE SHORTER
WAVE LENGTH 5H TROUGH OVER NORTHEAST IA CONTINUING TO ROUND THE
BROAD UPPER RIDGE AND MOVE SOUTHWEST ACROSS THE CWA DURING THE
AFTERNOON HOURS. THE GFS MODEL FORECASTS A SECOND MINOR 5H TROUGH
MOVING SOUTHWEST...FOLLOWING THE FIRST MINOR 5H TROUGH...DURING THE
OVERNIGHT HOURS. BOTH MODELS FORECAST THE MID LEVEL JET MAX TO MOVE
SOUTHWEST ACROSS EASTERN NE INTO NORTHWEST KS. IN FACT OUR NORTHEAST
WINDS MAY ONLY REACH 20 TO 25 KTS AT MID-LEVELS ON THE SOUTHEAST
EDGE OF THE CORE OF THE 40 KT MID-LEVEL JET ACROSS EASTERN AND SOUTH
CENTRAL NE. ANOTHER CONCERN IN TRYING TO FORECAST THE AREAL COVERAGE
AND INTENSITY OF THUNDERSTORMS REDEVELOPING LATE THIS MORNING AND
THROUGH THE AFTERNOON HOURS IS THE DEBRIS OF MID AND HIGH LEVEL
CLOUD COVER FROM THE DECAYING MCS. THE INCREASED CLOUDS MAY REDUCE
SURFACE HEATING AND RESULT IN LOWER MLCAPES. THE BETTER CHANCE FOR
INCREASED COVERAGE OF RAIN AND THUNDERSTORMS ACROSS THE CWA TODAY IS
TO EITHER HAVE THE MCS IN IA THIS MORNING RE-INTENSIFIES AS IT
REACHES THE DEEPER GULF MOISTURE ACROSS EASTERN KS...OR TO HAVE THE
MCS RAPIDLY DECAY AFTER SUNRISE AND THE THE MID AND UPPER LEVEL
DEBRIS CLOUDS TO GRADUALLY THIN AND DISSIPATE DURING THE LATE
MORNING AND AFTERNOON HOURS. IF WE DO GET SURFACE HEATING LATER THIS
MORNING AND THROUGH THE EARLY AFTERNOON HOURS THE INSTABILITY WILL
INCREASE (MLCAPES AOA 2000J/KG) ALONG WITH 0-6KM BULK VERTICAL
WINDSHEAR MAGNITUDES OF 20 TO 30 KTS. IN SUCH AN ENVIRONMENT
THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING
QUARTER SIZE HAIL...DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. GIVEN
THE AMOUNT OF DEEP MOISTURE ACROSS THE CWA ISOLATED FLOODING MAY
OCCUR WITH THE STRONGER THUNDERSTORMS...ESPECIALLY IF TRAINING OF
STORMS OCCURS. DUE TO THE MID AND UPPER LEVEL WINDS BEING FROM THE
NORTHEAST...MOST STORMS SHOULD MOVE TO THE SOUTHWEST AT 10 TO 15
MPH. ANY STORM THAT DEVELOPS A MID-LEVEL MESOCYCLONE MAY EVEN RIGHT
MOVE MORE TO THE WEST. HIGH TEMPERATURES TODAY WILL BE DEPENDENT ON
RAINFALL AND SKY COVER. SINCE IM FORECASTING SOME BREAKS IN THE
OVERCAST LATE THIS MORNING AND DURING THE AFTERNOON HOURS I HAVE
HIGH TEMPERATURES REACHING THE MID TO UPPER 80S ACROSS THE EASTERN
COUNTIES WITH LOWER 90S ACROSS THE WESTERN COUNTIES. I PLACED CHANCE
POPS OF 45 TO 54 PERCENT ACROSS MOST OF THE CWA...WITH LIKELY POPS
ACROSS THE NORTHEAST COUNTIES OF THE CWA.  TONIGHT IM LEANING MORE
TOWARDS THE NAM MODEL THUS I HAVE REDUCED POPS AFTER 06Z TO SLIGHT
CHANCES ACROSS THE ENTIRE CWA. OVERNIGHT LOWS WILL BE IN THE UPPER
60S TO AROUND 70 DEGREES.

TUESDAY AND TUESDAY NIGHT...THE GFS SHOWS ANOTHER MINOR 5H TROUGH
MOVING SOUTHWEST ALONG THE EASTERN PERIPHERY OF THE NORTHERN HIGH
PLAINS UPPER RIDGE. THE NAM HAS A LESS AMPLIFIED SOLUTION. BOTH
MODELS FORECAST EASTERN KS TO BE ON THE EASTERN EDGE OF DEEPER GULF
MOISTURE...THUS WITH AFTERNOON HEATING WE MAY SEE ISOLATED SHOWERS
AND THUNDERSTORMS DEVELOP.

WEDNESDAY THROUGH SUNDAY...THE GFS AND ECMWF HAVE SIMILAR SOLUTION
INTO THURSDAY WITH THE UPPER RIDGE REMAINING ACROSS THE SOUTHERN
ROCKIES NORTHEAST INTO THE NORTHERN HIGH PLAINS. THE GFS RETROGRADES
THE UPPER RIDGE WESTWARD AND DEEPENS AN UPPER LEVEL TROUGH ACROSS
THE GREAT LAKES. THIS WOULD CAUSE THE UPPER FLOW TO BECOME
NORTHWESTERLY ACROSS EASTERN KS. THE ECMWF IS NOT AS AMPLIFIED AND
SHOWS A BROADER 5H RIDGE EXTENDING ACROSS THE CENTRAL PLAINS FRIDAY
INTO SUNDAY. HIGH TEMPERATURES ACROSS THE CWA WILL BE IN THE LOWER
TO MID 90S...WITH LOWS IN THE UPPER 60S TO LOWER 70S. IF THE GFS
SOLUTION TURNS OUT TO BE MORE ACCURATE...MINOR 5H TROUGHS MAY DIG
SOUTHEAST ACROSS THE MIDWEST AND EASTERN PLAINS FRIDAY AND SATURDAY
PROVIDING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CWA
FRIDAY THROUGH SUNDAY. THE EXTENDED FORECAST GRIDS LOOKED GOOD AND
NO CHANGES WERE MADE.

66

&&

.AVIATION...

AVIATION CONCERNS FOCUS AROUND MCS MOVING SOUTHEAST TOWARD CWA AND
RESULTING TIMING OVER CONVECTION IN TAFS.  LATEST TIME TRENDS WOULD
HAVE IOWA ACTIVITY MOVING INTO KTOP AND KFOE TAFS BETWEEN 15-16Z
HOWEVER LOOK AT LATEST RADAR TRENDS SHOWING A FEW ISOLATED STORMS
POPPING UP OVER NORTH CENTRAL MISSOURI.  MEANWHILE SATELLITE
IMAGERY SHOWING MID LEVEL CLOUDS 10-12K FT DEVELOPING ACROSS CWA.
AT THIS POINT WILL KEEP GOING FCST FOR SCT CLDS AROUND 3500 FT AND
MID CLOUD CIGS AROUND 8 K FT GOING FOR START OF 12Z TAFS BUT GIVING
TIMING OF DEVELOPING CONVECTION...MAY HAVE TO MOVE TEMPO GROUPS FOR
TSTMS UP TO 13-14Z TIME FRAME DEPENDENT ON LATEST RADAR TRENDS.
GIVEN HIGH MOISTURE CONTENT IN LOWEST 5 KT FT AT TAF SITES...WILL GO
WITH SOME MVFR CIGS AND VSBYS WITH THE CONVECTIVE GROUPS. TIMING
ABOUT AN HOUR OR SO LATER FOR MHK SITE. BEYOND THIS THERE IS STILL
THE APPROACHING UPPER SHORTWAVE AND ANOTHER POTENTIAL FOR TSTMS IN
THE AFTERNOON BUT THIS WILL BE DEPENDENT ON MORNING ACTIVITY AND
CLOUDS.  LEANING TOWARD ANOTHER TEMPO GROUP AFT 19Z WITH GUSTY WINDS
ADDED TO POSSIBLY IFR VSBYS/MVFR CIGS. MAIN SHORTWAVE ENERGY SLIDING
SOUTHWEST OF CWA DURING THE EVENING HOURS AND MAY KEEP SOME PROB30
GROUPS THROUGH 04Z OTHERWISE PREVAIL VFR CIGS/VSBYS.  ALL MOS
GUIDANCE SUGGESTING MVFR VSBYS 4-5 MILES IN BR TOWARD 12Z AND GIVEN
EXPECTED RAINFALL AND LOW LEVEL MOISTURE SOME THINNING CLOUD
TRENDS...LEANING TOWARD A TEMPO GROUP AFT 10Z AT ALL THE TAF SITES.

PF

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

66/PF
Hazardous weather outlook, Jul 23, 4:21 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT MON JUL 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-241100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
421 AM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH
TONIGHT. SOME STORMS TODAY AND THIS EVENING MAY BE SEVERE. THE
PRIMARY HAZARD WILL BE HAIL UP TO QUARTER SIZE AND DAMAGING OUTFLOW
WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER TO
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
TUESDAY AND TUESDAY NIGHT...THEN AGAIN FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jul 23, 6:49 AM CDT, 13 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT MON JUL 23 2007

KSZ037-038-231249-
MORRIS-WABAUNSEE-
649 AM CDT MON JUL 23 2007

THROUGH 745 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHWEST AT 10 MPH ACROSS PORTIONS OF WESTERN WABAUNSEE AND EASTERN
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE VOLLAND...ALTA VISTA...COUNCIL GROVE
LAKE AND COUNCIL GROVE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:15 PM CDTSevere Thunderstorm WarningTOPDickinson30 min
Jul 23, 8:38 AM CDTFlash Flood WarningTOPBrown4 hr
Jul 23, 9:45 AM CDTFlash Flood WarningTOPJackson3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.